Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 124, NWS Jackson, KY

July 14, 2000Leslie County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 14, 2000, 8:04 PM EDT for Leslie County, Perry County, Kentucky. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 8:04 PM EDT (00:04 UTC)
Expired
Jul 14, 2000, 8:45 PM EDT
In force
41 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Leslie County, KY, Perry County, KY

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:10 PM EDTThunderstorm WindAry, KYNumerous trees reported down.
Jul 14, 8:40 PM EDTHail 0.75Cornettsville, KY
Jul 14, 8:40 PM EDTThunderstorm WindShoal, KY3 inch diameter tree down near Shoal.
Jul 14, 8:40 PM EDTThunderstorm WindHazard, KYLarge tree downed by strong winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 6:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 150005
SVRJKL
KYC131-193-150045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
804 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LESLIE COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF HYDEN
  PERRY COUNTY IN KENTUCKY
  THIS INCLUDES THE CITY OF HAZARD

* UNTIL 845 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUCKHORN...OR ABOUT 14 MILES SOUTHEAST OF
  BOONEVILLE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BUCKHORN LAKE STATE RESORT PARK...3 MILES NORTHEAST OF SHOAL
  AT 810 PM EDT
  OVER CONFLUENCE...MOSLEY BEND...3 MILES SOUTHWEST OF KRYPTON AT 815
  PM EDT
  OVER TOULOUSE...3 MILES NORTHEAST OF DRYHILL AT 820 PM EDT
  OVER AVAWAM...WOOTON AT 830 PM EDT
  OVER FREW AT 835 PM EDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR KENTUCKY. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING FOR KENTUCKY.

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:08 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 14, 7:08 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
708 PM EDT FRI JUL 14 2000

...UPDATED FOR SEVERE THUNDERSTORM WATCHES...

THIS EVENT HAS ESCALATED RAPIDLY INTO FLASH FLOODING...AS CLOUD
ELEMENTS CONTINUE TO FEED INTO TAIL OF MCS OVER EASTERN KY. FLASH
FLOODING COULD CAUSE THE MOST DAMAGE IN FAR EASTERN KY WHERE TERRAIN
IS STEEP AND THE GROUND IS SATURATED.

.JKL...SEVERE THUNDERSTORM WATCH FOR NORTHEASTERN KENTUCKY UNTIL
       8 PM EDT AND FOR MUCH OF EASTERN KENTUCKY UNTIL 10 PM EDT.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:11 PM EDTSevere Thunderstorm WarningJKLJackson49 min
Jul 14, 8:36 PM EDTSevere Thunderstorm WarningJKLLetcher39 min
Jul 14, 8:53 PM EDTSevere Thunderstorm WarningJKLLeslie52 min
Jul 14, 8:59 PM EDTSevere Thunderstorm WarningJKLClay46 min
Jul 14, 9:02 PM EDTSevere Thunderstorm WarningJKLHarlan43 min
Jul 14, 9:25 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox50 min
Jul 14, 9:52 PM EDTSevere Thunderstorm WarningJKLRockcastle38 min
Jul 14, 10:12 PM EDTSevere Thunderstorm WarningJKLLaurel48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.